New York, 2021

Heat in New York, June 7, 2021

June 7, 2021 · NWS ALY · 12 events in 12 counties and zones

An area of high pressure across the western Atlantic Ocean advected in a hot and humid air mass into the region on Monday, June 7, 2021. The combination of heat and humidity led to heat index values peaking around 95 degrees for areas mainly along the Hudson River during the afternoon hours.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of high pressure across the western Atlantic Ocean advected in a hot and humid air mass into the region on Monday, June 7, 2021. The combination of heat and humidity led to heat index values peaking around 95 degrees for areas mainly along the Hudson River during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 7, 8:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 8:38 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
938 AM EDT Mon Jun 7 2021

.SYNOPSIS...
Hot and humid conditions expected today with a few isolated
showers or thunderstorms. A cold front approaching tomorrow into
Wednesday will result in more widespread showers and thunderstorms
including the potential for heavy rain. Then, more seasonal
temperatures return for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
.UPDATE...Another hot day in store across the region.
Temperatures warming through the 70s with even some lower 80s
already. Low level inversion around 950 mb seen on 12Z KALY
sounding should have no trouble mixing out by later this
morning. Heat Advisory remains in effect for parts of the area.
Mostly sunny skies in place this morning, with just a few high
level cirrus clouds passing through.

.PREVIOUS [0704]...A Heat Advisory continues for the mid Hudson
Valley and for eastern Windham County for Noon to 6 pm today. A
Heat Advisory has been expanded to cover the Upper Hudson
Valley, Lake George Saratoga region, and the Greater Capital
District from Noon to 6pm today.

As of 7am, quite a warm and humid start to our Monday with
ASOS/AWOS and NYS mesonet stations already warming into the mid
to upper 60s across the region. Mid and upper level clouds are
still well to our south/west in far western NY and western PA so
still expecting plenty of sunshine this morning before clouds
increase mainly after 1-2pm. Otherwise, forecast for a hot/muggy
day is on track.

The upper level pattern shows a broad ridge of high pressure
over the eastern CONUS with a shortwave trough over the
Mississippi Valley. Persistent southwesterly flow will once
again usher warm and increasingly humid air into the Northeast
today. The latest GOES16 water vapor and IR satellite imagery
shows an area of mid and upper level clouds progressing
northeastward from western PA/NY. The southwesterly flow will
allow these clouds to spread into eastern NY and western New
England this afternoon (mainly by 18 - 21 UTC) as the upper
level ridge axis shifts east of our region. While increasing
clouds should reduce the amount of insolation during the peak
heating hours, there should still be a large enough window of
opportunity this morning through early afternoon for ample
sunshine and deep boundary mixing to warm our region up well
into the 80s before peaking in the upper 80s to low 90s for most
of the Hudson Valley. In fact, areas in the Upper Hudson Valley
and southern VT could end up seeing the most amount of sunshine
today resulting in temperatures a few degrees warmer than
yesterday. We collaborated with WFO Burlington and given the
higher humidity today, we had enough confidence to expand the
heat advisory up the Hudson Valley through the Capital District
into the Lake George/Saratoga Region where heat index values
will near 95 degree.

Once the ridge axis exits to our east, weak upper level
impulses within the southwesterly flow move overhead which, in
the presence of the hot and humid air mass, could serve as
enough of a lifting mechanism to result in isolated to scattered
showers and thunderstorms. Since forcing is overall fairly weak,
this is a low confidence forecast and therefore we limited POPs
to just slight chance and low end chance. The winds throughout
the column are weak so shear is low and therefore any organized
convection is unlikely.

Once we lose daytime heating, the coverage of any showers/storms
should diminish. Cloudy skies continue overnight which should
help insulate the warm/humid air mass. Therefore the nighttime
hours will provide little relief from the uncomfortable
temperatures as lows only drop into the upper 60s to low 70s
with muggy conditions continuing.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Warm and increasingly humid weather lingers into Tuesday and
Wednesday ahead of a cold front dropping southward from
Canada. Guidance continues to suggest that with dew points
climbing into the mid to upper 60s on Tuesday, instability
values should reach near 1000 J/kg. As our cold front pushes
southeastward from Ontario/Quebec, additional shortwave impulses
within the faster southwesterly flow should rotate overhead and
serve as a stronger lifting mechanism to result in more
widespread showers and storms, especially Tuesday afternoon and
early evening. There is good consensus among the deterministic
guidance that showers and storms will develop during the peak
heating hours so we followed suite from the previous forecast
and show high chance and even likely POPs Tuesday afternoon.
Flow throughout the column is still fairly weak so we once again
do not anticipate organized convection; however, PWATs look to
exceed 2 inches so heavy rain and slow moving thunderstorms are
possible. This could result in flooding in poor drainage or low
lying areas. WPC outlined parts of our area in a "marginal risk"
for flash flooding given the unseasonably humid air mass and
weak flow. Otherwise, high temperatures should end up being a
few degrees cooler than today due to clouds and increased
showers/storms so highs are only expected to reach into the mid
to upper 80s. High humidity could compensate for the lower air
temperature and allow some spots to reach the 95F heat advisory
criteria but confidence is still low at this time.

The approaching cold front continues tracking southward
overnight and crosses through our region as winds shift from the
west to the north or northeast with additional impulses
continuing to move overhead. Therefore we kept chance POPs in
place Tuesday night. Once again, overnight lows will offer
little relief from the warmth or humidity with lows only in the
upper 60s to near 70.

By Wednesday, the initial cold front/wind shift boundary should
move south of our region with the secondary front and true push
of cooler/drier air on the leading edge of the incoming
Canadian high pressing southward through the day. This should
serve as another lifting mechanism. The latest guidance suggests
that that this boundary pushes south of I-90 Wednesday
afternoon; therefore, we placed higher POPs south of this
interstate with just chance POPs north. Humidity remain high,
especially for the mid-Hudson Valley, NW CT and eastern
Catskills so heavy rain is once again possible. Temperatures
should climb into the mid to upper 80s but if the winds shift
northeast sooner (especially in the Upper Hudson Valley/southern
Adirondacks) temperatures could end up being a few degrees
cooler than the current forecast.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term period will mainly consist of a downward trend in
temperatures but a continued chance for some showers and/or
thunderstorms on most days.

Wednesday starts out with a weak area of low pressure near Maine and
New Brunswick and a cold front oriented along the St. Lawrence
Valley. We will remain in the warm, humid sector where scattered
pulse showers and thunderstorms are anticipated. Highs will range
from the upper 70s to the upper 80s.

The cold front will push southward Wednesday night into Thursday as
high pressure builds across New England. This will bring slightly
lower temperatures and dewpoints with a northeast to southeasterly
low-level flow regime for the remainder of the week and into the
weekend. Occasional passing upper-level shortwaves and being close
to the low-level baroclinic zone will keep the chance for showers
(and maybe a thunderstorm) possible each day, but coverage will
gradually be on the decrease due to minimal, if any, instability.
High temperatures will trend downward to the upper 60s to upper 70s
Friday through Sunday. Low temperatures will start in the 60s
Wednesday night but trend downward into the 50s by the weekend.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
High pressure will control our weather through this morning. Just a
few clouds well above 3000 feet this morning into early afternoon.
The leading edge of a weak warm front and upper disturbance will
trigger isolated to scattered showers and thunderstorms late this
afternoon and evening. Some ceilings over 3000 feet should develop
over all TAF sites this afternoon but the best coverage of the
isolated to scattered showers and thunderstorms should be around
KPOU.  Timing uncertain but including PROB30 roughly between 22Z-23Z
and the time window of best chances of rain can be expanded to more
than an hour once showers and storms develop this afternoon and can
be tracked.

Coverage too isolated at KALB, KPSF and KGFL to include any
VCSH/VCTS or PROB30 but again, once showers and storms develop and
can be tracked this afternoon and evening, can be added to those
sites. Isolated shower activity could linger through the night but
again, so isolated, not including VCSH until showers develop and can
be tracked but ceilings above 3000 feet will likely remain.

Southwest winds at less than 10 Kt develop through this morning and
continue this afternoon. Winds diminish to less than 6 Kt this
evening and through the night.

Outlook...

Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Isolated SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Isolated SHRA.
Friday: Moderate Operational Impact. Scattered SHRA.
Friday Night: Moderate Operational Impact. Scattered SHRA.
Saturday: Low Operational Impact. Scattered SHRA.

&&

.FIRE WEATHER...
Hot and humid conditions expected today with a few isolated
showers or thunderstorms. A cold front approaching tomorrow into
Wednesday will result in more widespread showers and thunderstorms
including the potential for heavy rain. Then, more seasonal
temperatures return for the end of the week.

Relative humidity values are expected to drop to 40 to 55
percent this afternoon before recovering to 85 to 95 percent
Monday night. Then, minimum relative humidity values are
expected to drop to 55 to 65 Tuesday afternoon with a recovery
to 90 to near 100 percent at night.

&&

.HYDROLOGY...
A cold front approaching the region Tuesday into Wednesday will
result in an increased coverage of showers and thunderstorms.
With precipitable water values rising to and even exceeding 2
inches in some areas, any thunderstorm may lead to locally
heavy rainfall. In addition, some storms may be slow moving
which could lead to localized flooding, especially in poor
drainage and low lying areas.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Record highs...

		Albany 		Glens Falls 	Poughkeepsie
6/7     95 (1999)   93 (1999)       94 (2008)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 6 PM EDT this evening for NYZ041>043-049-
     050-052-053-059-060-064-065-083-084.
MA...None.
VT...Heat Advisory until 6 PM EDT this evening for VTZ015.

&&

SYNOPSIS...Speciale
NEAR TERM...JPV/Speciale
SHORT TERM...Speciale
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
CLIMATE...
Hazardous weather outlook, Jun 7, 8:45 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
945 AM EDT Mon Jun 7 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>040-047-048-051-054-058-061-063-
066-082-VTZ013-014-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Schoharie-Western Schenectady-
Western Albany-Eastern Rensselaer-Western Greene-Eastern Columbia-
Western Ulster-Eastern Dutchess-Northern Fulton-Bennington-
Western Windham-
945 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the southern Adirondacks, western Mohawk
Valley, Schoharie Valley, the eastern Catskills, Taconics, and
Helderbergs of eastern New York and Bennington and western Windham
Counties in southern Vermont.

.DAY ONE...Today and tonight.

Isolated to widely scattered non severe thunderstorms are possible
this afternoon into the early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous thunderstorms are expected Tuesday and
Wednesday. Some storms may be slow moving and produce locally heavy
rainfall. Isolated Flash Flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ041>043-049-050-052-053-059-060-064-065-083-084-VTZ015-081100-
Northern Saratoga-Northern Warren-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southeast Warren-Southern Washington-
Eastern Windham-
945 AM EDT Mon Jun 7 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Lake George Saratoga
Region, Greater Capital Region, and the mid-Hudson Valley in eastern
New York and eastern Windham County in southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to widely scattered non severe thunderstorms are possible
this afternoon into the early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Heat Advisory may be needed Tuesday if heat indices reach 95F.

Scattered to numerous thunderstorms are expected Tuesday and
Wednesday. Some storms may be slow moving and produce locally heavy
rainfall. Isolated Flash Flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heat. Local standard time, as filed.

Heat, Northern Washington

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Northern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heat, Southern Washington

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Southern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heat, Southeast Warren

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Southeast Warren forecast zone
Reported by
Mesonet
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Heat, Northern Saratoga

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Northern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Southern Saratoga

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Southern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Eastern Albany

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Eastern Albany forecast zone
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Heat, Western Rensselaer

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Western Rensselaer forecast zone
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Heat, Eastern Greene

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Eastern Greene forecast zone
Reported by
Mesonet
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Heat, Western Columbia

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Western Columbia forecast zone
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Heat, Western Ulster

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Western Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Heat, Western Dutchess

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Western Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Eastern Dutchess

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965088, 965089, 965090, 965091, 965092, 965093, 965094, 965095, 965096, 965097, 965098, 965099.